Alert archive / Wisconsin / Gale Watches in 2017
Gale Watch 4, NWS Green Bay, WI
NWS Green Bay, WI issued this gale watch at Apr 29, 2017, 4:47 AM CDT. It took effect at Apr 30, 2017, 1:00 PM CDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Apr 29, 2017, 4:47 AM CDT (09:47 UTC)
- In effect from
- Apr 30, 2017, 1:00 PM CDT
- Expired
- Apr 29, 2017, 4:04 PM CDT
- In force
- Issued by
- NWS Green Bay, WI
The text
As transmitted.
746 WHUS73 KGRB 290947 MWWGRB URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GREEN BAY WI 447 AM CDT SAT APR 29 2017 ...STRONG NORTHEAST WINDS AND HIGH WAVES EXPECTED THIS WEEKEND... .A STRONG STORM SYSTEM APPROACHING THE AREA FROM THE SOUTHWEST WILL RESULT IN INCREASING NORTHEAST WINDS AND BUILDING WAVES ON THE BAY AND LAKE. THE STRONGEST WINDS WILL OCCUR SUNDAY AFTERNOON AND EVENING. LMZ522-542-543-291800- /O.EXT.KGRB.SC.Y.0037.170429T1500Z-170430T1800Z/ /O.NEW.KGRB.GL.A.0004.170430T1800Z-170501T1200Z/ GREEN BAY SOUTH OF LINE FROM OCONTO WI TO LITTLE STURGEON BAY WI- STURGEON BAY TO TWO RIVERS WI-TWO RIVERS TO SHEBOYGAN WI- 447 AM CDT SAT APR 29 2017 ...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 10 AM THIS MORNING TO 1 PM CDT SUNDAY... ...GALE WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY MORNING... THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A GALE WATCH, WHICH IS IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY MORNING. * WINDS...NORTHEAST WINDS WILL BE ON THE INCREASE...PEAKING SUNDAY AFTERNOON AND EVENING WHEN SOME GALE FORCE GUSTS AROUND 35 KNOTS ARE LIKELY. * WAVES...WAVES WILL BUILD TO 3 TO 5 FEET ON THE BAY...AND TO 5 TO 8 FEET ON THE LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS HAS SIGNIFICANTLY INCREASED, BUT THE SPECIFIC TIMING AND LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER ALTERING THEIR PLANS. && $$ LMZ521-541-291800- /O.EXT.KGRB.SC.Y.0037.170430T0200Z-170430T1800Z/ /O.NEW.KGRB.GL.A.0004.170430T1800Z-170501T1200Z/ GREEN BAY SOUTH OF LINE FROM CEDAR RIVER TO ROCK ISLAND PASSAGE AND NORTH OF A LINE FROM OCONTO WI TO LITTLE STURGEON BAY WI- ROCK ISLAND PASSAGE TO STURGEON BAY WI- 447 AM CDT SAT APR 29 2017 ...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 9 PM THIS EVENING TO 1 PM CDT SUNDAY... ...GALE WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY MORNING... THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A GALE WATCH, WHICH IS IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY MORNING. * WINDS...NORTHEAST WINDS WILL BE ON THE INCREASE...PEAKING SUNDAY AFTERNOON AND EVENING WHEN SOME GALE FORCE GUSTS AROUND 35 KNOTS ARE LIKELY. * WAVES...WAVES WILL BUILD TO 4 TO 7 FEET ON THE BAY...AND TO 6 TO 9 FEET ON THE LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS HAS SIGNIFICANTLY INCREASED, BUT THE SPECIFIC TIMING AND LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER ALTERING THEIR PLANS. && $$ SKOWRONSKI
2 follow-up statements
335 WHUS73 KGRB 291524 MWWGRB URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GREEN BAY WI 1024 AM CDT SAT APR 29 2017 ...STRONG NORTHEAST WINDS AND HIGH WAVES EXPECTED THIS WEEKEND... .A STRONG STORM SYSTEM APPROACHING THE AREA FROM THE SOUTHWEST WILL RESULT IN INCREASING NORTHEAST WINDS AND BUILDING WAVES ON THE BAY AND LAKE. THE STRONGEST WINDS WILL OCCUR SUNDAY AFTERNOON AND EVENING. LMZ522-542-543-292330- /O.CON.KGRB.SC.Y.0037.000000T0000Z-170430T1800Z/ /O.CON.KGRB.GL.A.0004.170430T1800Z-170501T1200Z/ GREEN BAY SOUTH OF LINE FROM OCONTO WI TO LITTLE STURGEON BAY WI- STURGEON BAY TO TWO RIVERS WI-TWO RIVERS TO SHEBOYGAN WI- 1024 AM CDT SAT APR 29 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM CDT SUNDAY... ...GALE WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY MORNING... * WINDS...NORTHEAST WINDS WILL CONTINUE TO INCREASE TO 15 TO 25 KNOTS WITH GUSTS TO 30 KNOTS LATE THIS MORNING INTO THE AFTERNOON...THEN PEAK SUNDAY AFTERNOON AND EVENING WHEN SOME GALE FORCE GUSTS AROUND 35 KNOTS ARE LIKELY. * WAVES...BUILDING TO 3 TO 5 FEET ON THE BAY...AND TO 5 TO 8 FEET ON THE LAKE BY LATE TONIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS HAS SIGNIFICANTLY INCREASED, BUT THE SPECIFIC TIMING AND LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER ALTERING THEIR PLANS. && $$ LMZ521-541-292330- /O.CON.KGRB.SC.Y.0037.170430T0200Z-170430T1800Z/ /O.CON.KGRB.GL.A.0004.170430T1800Z-170501T1200Z/ GREEN BAY SOUTH OF LINE FROM CEDAR RIVER TO ROCK ISLAND PASSAGE AND NORTH OF A LINE FROM OCONTO WI TO LITTLE STURGEON BAY WI- ROCK ISLAND PASSAGE TO STURGEON BAY WI- 1024 AM CDT SAT APR 29 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 1 PM CDT SUNDAY... ...GALE WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY MORNING... * WINDS...NORTHEAST WINDS INCREASING THIS AFTERNOON AND EVENING TO 15 TO 25 KNOTS WITH GUSTS TO 30 KNOTS...PEAKING SUNDAY AFTERNOON AND EVENING WHEN SOME GALE FORCE GUSTS AROUND 35 KNOTS ARE LIKELY. * WAVES...BUILDING TO 3 TO 5 FT ON THE BAY AND TO 4 TO 7 FT ON THE LAKE THIS EVENING...THEN BUILDING TO 4 TO 7 FEET ON THE BAY...AND TO 6 TO 9 FEET ON THE LAKE SUNDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS HAS SIGNIFICANTLY INCREASED, BUT THE SPECIFIC TIMING AND LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER ALTERING THEIR PLANS. && $$ BERSCH
767 WHUS73 KGRB 292104 MWWGRB URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GREEN BAY WI 404 PM CDT SAT APR 29 2017 ...STRONG NORTHEAST WINDS AND HIGH WAVES EXPECTED THIS WEEKEND... .A STRONG STORM SYSTEM APPROACHING THE AREA FROM THE SOUTHWEST WILL RESULT IN INCREASING NORTHEAST WINDS AND BUILDING WAVES ON THE BAY AND LAKE. THE STRONGEST WINDS WILL OCCUR SUNDAY AFTERNOON AND EVENING. LMZ522-300515- /O.EXT.KGRB.SC.Y.0037.000000T0000Z-170501T1200Z/ /O.CAN.KGRB.GL.A.0004.170430T1800Z-170501T1200Z/ GREEN BAY SOUTH OF LINE FROM OCONTO WI TO LITTLE STURGEON BAY WI- 404 PM CDT SAT APR 29 2017 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 7 AM CDT MONDAY... ...GALE WATCH IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS CANCELLED THE GALE WATCH. * WINDS...NORTHEAST WINDS WILL CONTINUE TO INCREASE TO 15 TO 25 KNOTS WITH GUSTS TO 30. * WAVES...BUILDING TO 3 TO 5 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OVER 20 KNOTS OR WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS, ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ LMZ542-543-300515- /O.EXT.KGRB.SC.Y.0037.000000T0000Z-170430T0200Z/ /O.UPG.KGRB.GL.A.0004.170430T1800Z-170501T1200Z/ /O.NEW.KGRB.GL.W.0008.170430T0200Z-170501T1200Z/ STURGEON BAY TO TWO RIVERS WI-TWO RIVERS TO SHEBOYGAN WI- 404 PM CDT SAT APR 29 2017 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 9 PM CDT THIS EVENING... ...GALE WARNING IN EFFECT FROM 9 PM THIS EVENING TO 7 AM CDT MONDAY... THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A GALE WARNING, WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO 7 AM CDT MONDAY. THE GALE WATCH IS NO LONGER IN EFFECT. * WINDS...NORTHEAST WINDS WILL CONTINUE TO INCREASE TO 15 TO 25 KNOTS WITH GUSTS TO 30 KNOTS...THEN PEAK SUNDAY AFTERNOON AND EVENING WHEN SOME GALE FORCE GUSTS AROUND 35 KNOTS ARE LIKELY. * WAVES...BUILDING TO 5 TO 8 FEET BY LATE TONIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS AROUND 35 KNOTS OR GREATER ARE EXPECTED. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OVER 20 KNOTS OR WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS, ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ LMZ521-541-300515- /O.UPG.KGRB.SC.Y.0037.170430T0200Z-170430T1800Z/ /O.NEW.KGRB.GL.W.0008.170430T0200Z-170501T1200Z/ /O.UPG.KGRB.GL.A.0004.170430T1800Z-170501T1200Z/ GREEN BAY SOUTH OF LINE FROM CEDAR RIVER TO ROCK ISLAND PASSAGE AND NORTH OF A LINE FROM OCONTO WI TO LITTLE STURGEON BAY WI- ROCK ISLAND PASSAGE TO STURGEON BAY WI- 404 PM CDT SAT APR 29 2017 ...GALE WARNING IN EFFECT FROM 9 PM THIS EVENING TO 7 AM CDT MONDAY... THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A GALE WARNING, WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO 7 AM CDT MONDAY. THE SMALL CRAFT ADVISORY IS NO LONGER IN EFFECT. THE GALE WATCH IS NO LONGER IN EFFECT. * WINDS...NORTHEAST WINDS INCREASING TO 15 TO 25 KNOTS WITH GUSTS TO 30 KNOTS...PEAKING SUNDAY AFTERNOON AND EVENING WHEN SOME GALE FORCE GUSTS AROUND 35 KNOTS ARE LIKELY. * WAVES...BUILDING TO 3 TO 5 FT ON THE BAY AND TO 4 TO 7 FT ON THE LAKE THIS EVENING...THEN BUILDING TO 4 TO 7 FEET ON THE BAY...AND TO 6 TO 9 FEET ON THE LAKE SUNDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS AROUND 35 KNOTS OR GREATER ARE EXPECTED. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this gale watch went out at Apr 29, 4:26 AM CDT, 21 minutes earlier.
Area forecast discussion, Apr 29, 4:26 AM CDT, 21 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 426 AM CDT Sat Apr 29 2017 Forecast discussion for routine morning forecast issuance .SYNOPSIS... Issued at 416 AM CDT Sat Apr 29 2017 Mainly dry today, then chilly, windy, and wet for the rest of the weekend. The large scale upper features across the CONUS haven't moved much in the past week. Ridges were off the West Coast and along the East Coast, and a strong trough was over the southern Plains. That pattern will hold a little longer, then undergo some progression during the upcoming work week. It looks like the features will shift about 180 degrees downstream before locking into place again late next week. A strong cyclone ejecting out of the southern Plains upper trough will result in another widespread soaking rainfall across the area tonight through Monday night. The additional rain chances during the remainder of the forecast period appear to be lighter/more scattered-type rain events. But amounts for the period should end up above normal from the first event alone. Temperatures will remain below normal into the start of the upcoming work week, then return near or a little above normal for the second half of the week. && .SHORT TERM...Today...Tonight...and Sunday Issued at 416 AM CDT Sat Apr 29 2017 The main forecast issue was figuring out the specifics of the precipitation chances and amounts as models exhibited considerable differences on the specifics of the rainfall. Today will be mainly dry, but rain will be edging north and could reach the far southern part of the area late. The GFS and ECMWF suggested a slug of precipitation would surge through east- central Wisconsin this evening, then shift off to the east later in the night. Some scattered/lighter precipitation could push north in the wake of that. The ECMWF and GFS stood alone and yet prevailed with their handling of the band of rain that clipped east-central Wisconsin late Friday/Friday evening, so leaned heavily toward their handling of the incoming precipitation event. Tried to mimic their scenario with the PoPs tonight, with likely/categorical PoPs over east- central Wisconsin for a time during the evening, tapering back to chance PoPs later in the night. At the same time, spread chance PoPs northward over the western part of the area. Evaporational cooling of dry air at the leading edge of the preciptation could result in some snow or a rain/snow mix across central, northeast, and north-central Wisconsin. Given the current timing of the northward advance of the precipitation, do not expect any accumulation. However, if the northward advance occurs significantly faster than expected then some minor accumulations will be possible north of highway 29. The model differences in precipitation continued Sunday, with the hi-res WRFs suggesting little precipitation during the day, except for a surge into central Wisconsin late in the afternoon. Stayed closer to the ECMWF/GFS which were wetter and focused the higher amounts in east-central Wisconsin. Increasing northeast winds off the lake and bay will make for a very raw day in the east. .LONG TERM...Sunday Night Through Friday Issued at 416 AM CDT Sat Apr 29 2017 Models are finally showing an eventual change to the overall mean flow from a central CONUS trough/upper ridges on either side, to a western CONUS upper ridge/eastern CONUS upper trough toward the latter half of next week. Main concern remains the stout system that will affect northeast WI from Sunday night into Tuesday. Locally heavy rainfall will be possible which would keep area rivers/streams near bankfull or even surpass flood stage in some instances. Precipitation chances then become more spotty as the upper trough shifts east across the region. Temperatures are expected to remain below normal through at least Thursday, before readings get to normal (if not slightly above) by next Friday. This strong system is still forecast to become vertically-stacked over the Midwest Sunday night with the warm front reaching southern WI, a surge of gulf moisture into WI with PW values between 1.00-1.50" and a surge of synoptic lift/mid-level forcing to generate a swath of locally heavy rain over northeast WI. Models do show a dry slot rotating northward after midnight and should start to taper the rain intensity during he pre-dawn hours of Monday morning. The main concern will continue to be river/ stream levels and potential for flooding as grounds are already saturated and river levels are already high to begin with. Depending on exactly how much rain falls, a flood watch is not out of the question. The rain showers will continue through Monday as the system tracks northeast through the heart of WI. Additional QPF to range from around one-tenth of an inch east of the Fox Valley to around one- third of an inch over north-central WI. Of course, any additional precipitation will only serve to keep flooding concerns in the forefront of the forecast with rivers/streams expected to rise further. Max temperatures on Monday to range from the middle 40s north-central, to the lower 50s east-central WI. As the system heads toward eastern sections of Lake Superior Monday night, northeast WI to get stuck under the cool, cyclonic flow which would keep at least scattered showers in the forecast. One noticeable difference will be some snow mixing with the rain across northern and parts of central WI later Monday night as cooler air begins to wrap into WI. We will have to watch this precipitation type closely, but for now, no appreciable snow accumulation is expected. Cannot rule out scattered showers into Tuesday as the cool, cyclonic flow lingers over the region. Any mixed precipitation will transition to all rain by late morning as surface temperatures slowly rise. It would appear that north- central WI would have the highest chance of seeing measurable precipitation due to lake enhancement from gusty northwest winds. Max temperatures should be similar to Monday with lower to middle 40s north-central, lower 50s east-central WI. Precipitation chances should finally diminish Tuesday evening as the cyclonic flow weakens and a modest area of high pressure moves into the western Great Lakes. Wednesday appears to be a dry day as the surface high drifts east-southeast across WI toward MI/IL. At least a mix of sun and clouds are expected and this will help boost temperatures into the lower to middle 50s north/lakeshore, middle to upper 50s south. This is still a good 5 degrees below normal, but an improvement from earlier in the week. There continues to be a concern regarding precipitation chances later Wednesday night into Thursday as a mid-level shortwave trough dives southeast toward/into WI, accompanied by a weak clipper-type area of low pressure. There appears to be sufficient mid-level forcing and modest instability by Thursday to at least warrant a small chance pop across the forecast area. Have added a bit more cloud cover as well to the forecast on Thursday and kept max temperatures in the middle 50s north, upper 50s to around 60 degrees south. This little system could linger over the area into Thursday night, before pulling away to the south-southeast on Friday. Northeast WI should see high pressure move into the region on Friday and allow for sunshine to return with temperatures actually reaching or even possibly going above normal. && .AVIATION...for 12Z TAF Issuance Issued at 416 AM CDT Sat Apr 29 2017 Generally good flight conditions are expected today into early tonight. Some low clouds could work into eastern Wisconsin from the northeast. Ceilings will lower tonight. && .MARINE... Issued at 416 AM CDT Sat Apr 29 2017 Increasing northeast winds along Lake Michigan will likely produce high waves this weekend. Gale force gusts are likely Sunday afternoon through Sunday night. && .HYDROLOGY... Issued at 416 AM CDT Sat Apr 29 2017 Above normal rainfall for April continues to keep river levels and flows above normal. Rainfall from earlier this week has prompted river flood warnings for part of the Wolf river south of Shawano. Flows along the Menominee also remain above normal, with flood advisories in effect for portions of the river and possible flood warnings for minor flood stage this weekend. The incoming storm will be capable of producing another widespread inch of rainfall over two days. Locally higher amounts to 2 inches are possible. This rainfall will continue to keep river running above normal for the rest of April into early May. The above normal river levels and flows will likely begin to affect recreational users and interests. Be sure to check for and heed any no wake postings. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS.......Skowronski SHORT TERM.....Skowronski LONG TERM......Kallas AVIATION.......Skowronski MARINE.........Kallas HYDROLOGY......Kallas/Skowronski
The office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 7:38 AM CDT | River Flood Warning | GRB | Marinette | 6 days |
| Apr 29, 4:04 PM CDT | Gale Warning | GRB | 37 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.